Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Salt Lake City, UT

May 16, 20055 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 16, 2005, 6:30 PM MDT for 5 counties in Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 6:30 PM MDT (00:30 UTC)
Expired
May 16, 2005, 7:00 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Juab County, UT, Millard County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 138 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:05 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2697 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 170030
SVRSLC
UTC023-027-035-045-049-170100-
/O.NEW.KSLC.SV.W.0008.050517T0030Z-050517T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JUAB COUNTY IN UTAH
  MILLARD COUNTY IN UTAH
  THIS INCLUDES THE CITY OF DELTA
  SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...WEST VALLEY CITY...SANDY...SALT LAKE
  CITY...MURRAY...COTTONWOOD HEIGHTS
  SOUTHEASTERN TOOELE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...TOOELE...GRANTSVILLE...DUGWAY
  WESTERN UTAH COUNTY IN UTAH

* UNTIL 700 PM MDT

* AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM SLC INTL ARPT TO 38 MILES SOUTHWEST OF DELTA...
  OR ALONG A LINE EXTENDING FROM SALT LAKE CITY TO 38 MILES SOUTHWEST
  OF DELTA...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RIVERTON...MIDVALE...HOLLADAY AND BLUFFDALE BY 635 PM MDT
  SANDY...DRAPER AND COTTONWOOD HEIGHTS BY 640 PM MDT
  LEHI...DELTA AND ALPINE BY 650 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4070 11270 3860 11382 3860 11277 4011 11185
      4063 11159 4083 11197

$$
1 follow-up statement
000 
WWUS55 KSLC 170100
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 PM MDT MON MAY 16 2005

UTC023-027-035-045-049-170115-
/O.CON.KSLC.SV.W.0008.000000T0000Z-050517T0100Z/
UTAH UT-MILLARD UT-JUAB UT-SALT LAKE UT-TOOELE UT-
700 PM MDT MON MAY 16 2005

...SEVERE THUNDERSTORM WARNING EXPIRES FOR SOUTHEASTERN TOOELE... 
SALT LAKE...CENTRAL JUAB...MILLARD AND WESTERN UTAH COUNTIES...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG THUNDERSTORMS FROM THE SALT LAKE VALLEY TO 
DELTA. THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS. HOWEVER WIND 
GUSTS TO 55 MPH WILL CONTINUE ACROSS UTAH COUNTY...JUAB COUNTY AND 
MILLARD COUNTY. 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:41 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 16, 2:41 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT MON MAY 16 2005

.SYNOPSIS...PACIFIC TROUGH NOW OVER NEVADA WILL CONTINUE TO MOVE EAST
THROUGH TONIGHT. ASSOCIATED STRONG COLD FRONT WILL CROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT. WARM HIGH PRESSURE WILL RETURN
FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FAST MOVING...VIGOROUS AND MOIST PACIFIC TROUGH OVER
CALIFORNIA-NEVADA BORDER...AT THIS TIME...WILL CONTINUE EASTWARD
THROUGH TOMORROW. WELL DEFINED COLD FRONT...NOW OVER NORTHEAST
NEVADA...ASSOCIATED WITH THE UPSTREAM SYSTEM WILL MOVE INTO NORTHWEST
UTAH AROUND 600 PM AND OVER THE WASATCH FRONT BY AROUND 900 PM THIS
EVENING. FRONT WILL THEN SHIFT SOUTHEAST ACROSS MOST OF UTAH BY
TOMORROW MORNING. WEAK SURFACE TROUGH OVER NORTHWEST UTAH AHEAD OF
THE MAIN FRONT HAS BEEN A FOCUS FOR CONVECTION WHICH HAS SHIFTED A
BAND OF SHOWERS EASTWARD THIS AFTERNOON. THIS TROUGH KEPT SURFACE
WINDS BELOW ADVISORY CRITERIA SO FAR OVER THE NORTHWEST...HOWEVER
WINDS HAVE SINCE INCREASED OVER THE WASATCH FRONT. EXPECT ADVISORY
CRITERIA WILL REMAIN SOUTH OF I-80...WHERE WINDS HAVE REACHED
ADVISORY LEVELS...BUT WILL HAVE TO MONITOR NORTHWEST DESERTS
AND WASATCH FRONT CLOSELY NEXT FEW HOURS.

OVER WEST CENTRAL AND SOUTHWEST UTAH...EXPECT WINDS TO INCREASE
THIS AFTERNOON AND STAY STRONG INTO THE EVENING. WINDS OVER THE WEST
CENTRAL DESERTS NOW IN THE 30 MPH RANGE WITH GUSTS NEAR 40 MPH AND
ARE EXPECTED TO INCREASE A A LITTLE MORE THIS AFTERNOON. WILL
CONTINUE WIND ADVISORY THROUGH 800 PM THIS EVENING FOR WHAT SHOULD BE
THE WINDIEST AREAS...BASICALLY SOUTHWEST AND WEST-CENTRAL UTAH.
MOUNTAINS WILL SEE WINDS BUT SHOULD REMAIN BELOW ADVISORY LEVELS.

AIRMASS REMAINS QUITE MOIST ACROSS THE STATE ESPECIALLY NORTH.
SATELLITE CONTINUES TO SHOW TROPICAL FEED FAR OUT INTO THE PACIFIC.
PRECIPITABLE WATER ON SATELLITE PRODUCT SHOWS AT LEAST AN INCH OR
MORE ASSOCIATED WITH SYSTEM OVER CALIFORNIA. NEWEST MODELS KEEP
ACCUMULATED PRECIPITATION OVER NORTHERN UTAH RIGHT AROUND THE INCH
RANGE BY TUESDAY MORNING. THIS IS A LITTLE LESS THAN PREVIOUS RUN BUT
ACCORDING TO HYDROLOGIC MODELS...WILL STILL BE ENOUGH TO CAUSE SOME
FLOODING OVER NORTHERN UTAH.

SPC HAS PUT MUCH OF NORTHERN AND WESTERN UTAH UNDER A SEVERE
THUNDERSTORM WATCH THROUGH 1000 PM MDT THIS EVENING. THIS MEANS THAT
CONDITIONS FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY
PRECIPITATION...DAMAGING WINDS AND HAIL ARE IN PLACE OVER NORTHERN
AND WESTERN UTAH FROM BEAVER COUNTY NORTHWARD TO THE IDAHO BORDER. A
STRONG CONVERGENCE-DIVERGENCE COUPLET OVER NORTHWEST UTAH THIS
AFTERNOON...WIND SHEAR OF AROUND 60 KNOTS AND CAPES NEAR 1000 J/KG
REMAIN.

SNOW LEVELS COME DOWN TO NEAR 6000 FEET OR SO BY TOMORROW MORNING
AND THERE WILL PROBABLY BE ADVISORY LEVEL AMOUNTS ABOVE ABOUT 8000
FEET BY THEN. WILL ISSUE A SNOW ADVISORY FOR THE NORTHERN MOUNTAINS
AND THE WESTERN UINTAH MOUNTAINS FOR 4-8 INCHES OF SNOW
OVERNIGHT. THIS ADVISORY WILL BE IN EFFECT FROM 1000 PM MDT THIS
EVENING THROUGH 800 AM TUESDAY MORNING.

SYSTEM MOVES RATHER RAPIDLY OUT OF THE AREA TOMORROW AFTERNOON AS A
STRONG RIDGE BUILDS OVER THE WEST THROUGH THE END OF THE WEEK. LONG
RANGE GFS HINTS AT WEAK SYSTEM TO BRUSH THROUGH NORTHERN UTAH
SOMETIME FRIDAY. THIS SYSTEM LOOKS VERY WEAK ON LATEST RUN RIDING
OVER THE RIDGE AND THEN ALLOWING STRONG RIDGE TO REBOUND INTO THE
WEEKEND. NOTHING BUT RIDGE BEYOND.

&&

.HYDRO...COMBINATION OF EXPECTED RAINS AND SNOW MELT THROUGH TOMORROW
MORNING WILL INCREASE STREAM FLOWS THROUGH THE DAY TOMORROW BEFORE
SLOWLY DECREASING. FLOOD WATCH BEING ISSUED THIS AFTERNOON FOR
BLACKSMITH FORK...LOGAN RIVER...WEBER RIVER NEAR GATEWAY AND ALL
STREAMS AND TRIBUTARIES FEEDING THESE RIVERS. THIS FLOOD WATCH WILL
BE IN EFFECT THROUGH NOON TOMORROW.

TEMPERATURES WILL HEAT UP TO EARLY SUMMER LEVELS DURING THE LATTER
HALF OF THE WEEK...ESPECIALLY OVER SOUTHERN UTAH. EVEN THOUGH IT
SHOULD STAY DRY...SNOW MELT WILL BRING RIVER LEVELS BACK UP AGAIN.

&&

.AVIATION...STRONG COLD FRONT TO MOVE THRU SLC VICINITY THIS EVENING.
WILL STAY IN MEAN SOUTHERLY FLOW FOR THE REST OF THE DAY...WITH THE
EXCEPTION OF OCCASIONAL ERRATIC WIND DIRECTIONS ASSOCIATED WITH
THUNDERSTORM OUTFLOW THRU THIS EVENING. EXPECT FRONTAL PASSAGE AT SLC
NEAR 03Z. WINDS COULD APPROACH SEVERE LIMITS (58KT+) IN/NEAR STRONGER
STORMS. LARGE HAIL IS ALSO A POSSIBILITY WITH STORMS THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH MOST OF WESTERN AND NORTHERN UTAH
     THROUGH 1000 PM MDT THIS EVENING.
  ...WIND ADVISORY MOST OF SOUTHWEST AND WEST-CENTRAL UTAH THROUGH
     800 PM MDT THIS EVENING.
  ...SNOW ADVISORY WASATCH MOUNTAINS AND WESTERN UINTA MOUNTAINS
     FROM 1000 PM MDT THROUGH 800 AM MDT TUESDAY MORNING.
  ...FLOOD WATCH NORTHERN UTAH FROM 800 PM MDT THROUGH 1200 PM MDT
     TUESDAY.
WY...NONE.

YOUNG/SMITH
Hazardous weather outlook, May 16, 6:20 AM MDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 AM MDT MON MAY 16 2005

UTZ001>021-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
620 AM MDT MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

A VIGOROUS COLD FRONT WILL BE ACCOMPANIED BY STRONG WINDS AS IT MOVES
ACROSS UTAH LATE TODAY AND TONIGHT. THE STRONGEST WINDS AHEAD OF THE
FRONT ARE EXPECTED IN THE SOUTHWESTERN UTAH VALLEYS. WINDS BEHIND THE
FRONT WILL BE THE STRONGEST OVER THE NORTHWEST DESERTS.

SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT.
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE BY TUESDAY MORNING.

THERE IS A SLIGHT RISK OF STRONG THUNDERSTORMS OVER NORTHWEST UTAH
THIS AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WOULD BE HIGH
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

LOCALLY HEAVY PRECIPITATION COMBINED WITH WARM TEMPERATURES OF THE
LAST COUPLE OF DAYS WILL INCREASE THE FLOWS ON AREA RIVERS AND
STREAMS. SOME OF THESE WATERWAYS WILL REACH OR SLIGHTLY EXCEED
BANKFULL LEVELS BY EARLY TUESDAY. LEVELS WILL START TO FALL LATER
TUESDAY CONTINUING INTO WEDNESDAY.

WARM TEMPERATURES LATER IN THE WEEK WILL RAISE WATER LEVELS ONCE
AGAIN.

In the hours before

Local storm report, May 16, 4:35 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT MON MAY 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     WENDOVER                40.74N 114.02W
05/16/2005  60 MPH           TOOELE             UT   AWOS

&&

GIBSON
Local storm report, May 16, 4:49 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT MON MAY 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     30 E WENDOVER           40.74N 113.45W
05/16/2005  66 MPH           TOOELE             UT   MESONET

            I-80 MESONET SENSOR.

&&

GIBSON
Local storm report, May 16, 5:46 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 PM MDT MON MAY 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     12 NW DUGWAY            40.35N 112.91W
05/16/2005  66 MPH           TOOELE             UT   MESONET

            UPPER CEDAR MTN MESONET SITE

0437 PM     TSTM WND DMG     2 E WENDOVER            40.74N 113.98W
05/16/2005                   TOOELE             UT   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER

0453 PM     TSTM WND DMG     2 E WENDOVER            40.74N 113.98W
05/16/2005                   TOOELE             UT   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER

0500 PM     TSTM WND GST     5 NW DUGWAY             40.28N 112.82W
05/16/2005  68 MPH           TOOELE             UT   MESONET

            SALT FLATS MESONET SITE

0500 PM     TSTM WND GST     14 SW DUGWAY            40.09N 112.94W
05/16/2005  61 MPH           TOOELE             UT   MESONET

            CALLAO GATE MESONET SITE

0500 PM     TSTM WND GST     5 SE DUGWAY             40.18N 112.68W
05/16/2005  68 MPH           TOOELE             UT   MESONET

            CAMELBACK MOUNTAIN MESONET SITE

0510 PM     TSTM WND GST     75 NE WENDOVER          41.50N 113.00W
05/16/2005  63 MPH           BOX ELDER          UT   MESONET

            ROSEBUD RAWS SITE

&&

LC
Local storm report, May 16, 5:55 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
555 PM MDT MON MAY 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     75 NE WENDOVER          41.50N 113.00W
05/16/2005  63 MPH           BOX ELDER          UT   MESONET

            ROSEBUD RAWS SITE

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:06 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron24 min
May 16, 7:29 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron, Washington31 min
May 16, 7:59 PM MDTSevere Thunderstorm WarningSLCBeaver, Garfield, Iron, Kane, Washington31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.